Minnesota, 2012

Drought in Minnesota, May 1 to 8, 2012

May 1 to 8, 2012 · NWS ARX · 4 events in 4 counties and zones

Between 2 and 3 inches of rain fell across southeast Minnesota during the first week of May. This rain, combined with the rain that fell over the last half of April, was enough to elevate the soil moisture and end the severe drought that began in October 2011.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Between 2 and 3 inches of rain fell across southeast Minnesota during the first week of May. This rain, combined with the rain that fell over the last half of April, was enough to elevate the soil moisture and end the severe drought that began in October 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 10:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 30, 10:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CDT MON APR 30 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
255 PM CDT MON APR 30 2012

FORECAST FOCUS IS ON THE SHOWER AND THUNDERSTORM CHANCES FOR THE
NEXT COUPLE DAYS...WITH THE POTENTIAL FOR SEVERE WEATHER.

FOR THE FIRST PART OF TUESDAY...A WARM FRONT WILL BE HOVERING WEST
TO EAST...ROUGHLY FROM THE MID MISSISSIPPI RIVER VALLEY INTO
THE OH RIVER VALLEY. CONVECTION WILL FIRE AROUND THIS BOUNDARY. TO
THE NORTHWEST...AN UPPER LEVEL SHORTWAVE TROUGH WILL SPIN INTO MN.
THERE WILL LIKELY BE SOME SHOWERS AND THUNDERSTORMS ALREADY ONGOING
EARLY TUE MORNING ACROSS WESTERN/CENTRAL PARTS OF MN.

AS THE DAY WEARS ON...A 40 KT LOW LEVEL JET AND THE NOSE OF THE LOW
LEVEL MOISTURE TRANSPORT WILL FOCUS INTO CENTRAL
MN...ENHANCING/LEADING TO MORE SHOWER/STORM DEVELOPMENT. A COLD
FRONT WILL BE APPROACHING WESTERN WI BY 00Z WED. MUCAPES UPWARDS OF
2000+ J/KG ARE EXPECTED TO POOL AHEAD OF IT. ABOUT 30 TO 40 KTS OF
0-6 KM SHEAR WITH 20 TO 25 KTS IN THE 0-3 KM LAYER. NOT MUCH IF ANY
CAP INDICATED AHEAD OF THE FRONT BY THE MID-LATE AFTERNOON...AND
WOULD EXPECT SOME CONVECTION TO DEVELOP ALONG ITS SOUTHERN
FLANK...SOUTH OF THE MAIN CLUSTER OF STORMS ASSOCIATED WITH THE
SHORTWAVE. ENOUGH INSTABILITY AND WIND SHEAR TO SUPPORT A STRONG TO
SEVERE RISK. ELEVATED CAPE VALUES OVER 1500 J/KG PERSIST THROUGH THE
EVENING FOR THE FORECAST AREA...SO SOME INSTABILITY FOR ANY
STORM/LINE OF STORMS TO TAP INTO. PWS ARE PROGGED TO BE IN EXCESS OF
200%...ALTHOUGH WARM CLOUD DEPTH IS RELATIVELY LOW AT 3200 M. COULD
STILL SEE SOME HEAVY DOWNPOURS WITH ANY ACTIVITY. FOR TIMING...THE
SEVERE THREAT WOULD BE AFTER 00Z.

FOR MOST OF TUESDAY...THE SHORTWAVE AND LOW LEVEL WARM AIR ADVECTION
COULD PRODUCE SOME ISOLATED SHOWERS/STORMS...SO WILL CONTINUE THIS
MENTION IN THE FORECAST. WINDS WILL LIKELY BE THE BIGGER WEATHER
STORY LOCALLY DURING THE DAYTIME HOURS. A TIGHT SFC PRESSURE
GRADIENT DEVELOPS WHILE BUFKIT SOUNDINGS INDICATED AT MUCH AS 35 KTS
MIXING DOWN AT KRST. SOME OF THE WINDIER LOCATIONS WEST OF THE
MISSISSIPPI RIVER COULD FLIRT WITH WIND ADV CRITERIA LATE TUE
AFTERNOON/EARLY EVENING.

ON WED...THE WARM FRONT TO THE SOUTH WILL HAVE LIFTED NORTHWARD TO
ACROSS PARTS OF THE REGION. SOME DIFFERENCES ON WHERE THIS BOUNDARY
WILL LIE...AND THAT WILL HAVE A SIGNIFICANT IMPACT ON WHERE THE
BETTER RAIN CHANCES...AND SEVERE THREAT...WILL BE IN.

THE 30.12Z GFS FAVORS RESTING THE FRONT FROM SOUTHWEST MN INTO
NORTHERN WI BY 00Z...WHILE THE 30.12Z NAM HAS IT RESTING ACROSS
NORTHERN IA INTO SOUTHERN WI. THE GEM/EC MIMIC THE NAM. THE GFS HAS
BEEN CONSISTENT WITH ITS NORTHERN PLACEMENT...WHILE THE NAM HAS
TRENDED MORE SOUTH. WITH MORE SOLUTIONS FAVORING THIS SOUTHERN
PLACEMENT...WITH LEAN ON IT.

THE LOW LEVEL JET AND MOISTURE TRANSPORT WILL FOCUS INTO THE
BOUNDARY FOR WED AFTERNOON/EVENING WITH A GOOD AMOUNT OF
FRONTOGENETIC LIFT AROUND IT. MUCAPES AS MUCH AS 2500 J/KG WITH
0-6 KM SHEAR VALUES NEAR 50 KTS IN THE VICINITY OF THE WARM FRONT.
SOME UNCERTAINTY TO WHETHER ALL THIS INSTABILITY WILL BE REALIZED AS
THE ATMOSPHERE COULD BE MUCKED OVER FROM OVERNIGHT CONVECTION AND
BLOW OFF FROM STORMS ELSEWHERE. HOW QUICKLY...AND IF THE ATMOSPHERE
CAN RELOAD LOCALLY IS IN QUESTION. IF IT CAN THOUGH...THERE WILL BE
A STRONG TO SEVERE THUNDERSTORM RISK. IN ADDITION...WITH THE WARM
FRONT AND LIKELY OTHER BOUNDARIES WAVERING ACROSS THE REGION...THERE
WOULD BE AN ISOLATED TORNADO THREAT.

IT SHOULD ALSO BE NOTED THAT TRAINING STORMS APPEAR LIKELY...RUNNING
ALONG THE WARM FRONT. WITH PWS STILL WELL ABOVE 200 PERCENT OF
NORMAL AND WARM CLOUD DEPTHS INCREASING TO ABOVE 3500 M...LOCALIZED
HEAVY RAIN APPEARS LIKELY.

SO...THERE WILL BE A THREAT FOR SEVERE WEATHER OVER THE NEXT COUPLE
DAYS...WITH SEVERAL CAVEATS ATTACHED TO THE RISK. SHORT TERM
CONDITIONS WILL HAVE TO BE MONITORED CLOSELY.

.LONG TERM...FRIDAY THROUGH MONDAY
255 PM CDT MON APR 30 2012

THE GFS AND ECMWF CONTINUE TO PAINT A CONTINUATION OF THE ACTIVE
WEATHER PATTERN THROUGH THE WEEKEND...WITH VARIOUS BITS OF UPPER
LEVEL ENERGY BRINGING PERIODIC SHOWER/STORM CHANCES. WHILE TIMING IS
SUBJECTIVE AT THIS MOMENT...BOTH THE GFS/EC FAVOR SUNDAY AS A WET
DAY. THE REGION WILL ALSO STAY UNDER THE INFLUENCE OF SOME BROAD
RIDGING...WHICH WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH AT LEAST
SATURDAY. WITH THE PATTERN SOMEWHAT MESSY...CONFIDENCE IN TIMING ON
ANY PARTICULAR FEATURE IS NOT HIGH...SO WILL STAY WITH CONSENSUS
SOLUTION FOR NOW.

&&

.AVIATION...TUESDAY
1132 PM CDT MON APR 30 2012

FLOW IN RESPONSE TO POWERFUL SYSTEM COMING INTO NORTHWEST US HAS
ALREADY INCREASED QUITE A BIT THIS EVENING. BRIEF PERIOD OF CLEAR
WEATHER WILL BE JUST THAT AS LOW LEVEL JET OF 40 KTS ADVECTING
MOISTURE NORTHWARD ACROSS THE PLAINS...EVEN WITH CONVECTIVE
COMPLEXES OCCURING. IN ADDITION...MID LAYER MOISTURE IS STREAMING
ACROSS DAKOTAS AHEAD OF WAVE ENERGY THAT WILL ALSO ADVECT IN
OVERNIGHT. EXPECT CEILINGS TO REFORM OVERNIGHT...INITIALLY IN VFR
RANGE BUT COULD DROP TO MVFR LEVELS DURING DAY AS SATURATION
CONTINUES. UNSURE IF ANY HIGH LEVEL SHOWERS MIGHT FORM...PERHAPS
ACCAS...BUT WILL NOT INCLUDE AT THIS TIME DUE TO UNCERTAINITY.

WINDS WILL ALSO INCREASE QUITE A BIT AFTER DAYBREAK OVER FAVORED
REGIONS IN IOWA AND MINNESOTA.

AS MOISTURE POOLS NORTH AHEAD OF SHORT WAVE...CONVECTION LIKELY TO
BREAK OUT IN EARNEST OVER CENTRAL OR NORTHERN MINNESOTA GOING INTO
TUESDAY EVENING. MODELS SEEM TO BE TRENDING A BIT SLOWER BUT
INTRODUCED VCNTY OF STORMS AT KRST WITH MORE DETAIL TO BE INCLUDED
LATER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
255 PM CDT MON APR 30 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....SHEA
Hazardous weather outlook, Apr 30, 8:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
900 AM CDT MON APR 30 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
900 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT ACROSS MUCH OF THE AREA.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

THUNDERSTORMS ARE AGAIN EXPECTED WEDNESDAY AFTERNOON AND EVENING.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE
MAIN THREATS LOOK TO BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...
CONDITIONS MAY BECOME FAVORABLE FOR ISOLATED TORNADOES.

FROM THURSDAY THROUGH SUNDAY...THERE WILL BE ADDITIONAL CHANCES FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF
SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Dodge

When
May 1, 12:00 AM CST to May 8, 5:00 AM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Almost 2 inches of rain fell across Dodge County over the first part of May. This rain, combined with the rain the fell at the end of April, was enough to end the severe drought that began in October 2011.

Drought, Mower

When
May 1, 12:00 AM CST to May 8, 5:00 AM CST
Where
Mower forecast zone
Reported by
Other Federal Agency
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Almost 2 inches of rain fell across Mower County over the first part of May. This rain, combined with the rain the fell at the end of April, was enough to end the severe drought that began in October 2011.

Drought, Olmsted

When
May 1, 12:00 AM CST to May 8, 5:00 AM CST
Where
Olmsted forecast zone
Reported by
Other Federal Agency
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Over 2 inches of rain fell across Olmsted County over the first part of May. This rain, combined with the rain the fell at the end of April, was enough to end the severe drought that began in April 2012.

Drought, Wabasha

When
May 1, 12:00 AM CST to May 8, 5:00 AM CST
Where
Wabasha forecast zone
Reported by
Other Federal Agency
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Over 2 inches of rain fell across Wabasha County over the first part of May. This rain, combined with the rain the fell at the end of April, was enough to end the severe drought that began in April 2012.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370106, 370107, 370108, 370109.